Doctors Arguing

Let’s face it. We used to be at the mercy of our doctors. If a specialist said “jump,” they expected us to inquire “how high?” If a medication was prescribed, we were expected to take it. The fewer questions the better. Theoretically those bad old days are long gone. In the modern era doctors and patients are supposed to be partners. A frequently used phrase in modern medicine is “shared decision making.” It means that the physician and the patient are supposed to make important decisions together with mutual respect. There is one fly in the ointment, however. What happens when specialists disagree? What’s a patient supposed to do when experts have diametrically different opinions about a medication? That’s the question we received from this reader:

Cardiologist and Gastroenterologist Disagree:

Q. My cardiologist says to stop taking pantoprazole because a study says it can cause stroke. My gastroenterologist, who prescribed it, says that’s baloney-it has not been studied enough to come to that conclusion. Whose direction do I take?

A. When specialists disagree, it puts patients in a terrible bind. The story on acid-suppressing drugs called proton pump inhibitors (PPIs) is quite confusing. Drugs like pantoprozole (Protonix), esomeprazole (Nexium), lansoprazole (Prevacid) and omeprazole (Prilosec) are highly effective at shutting down production of stomach acid. They help heal ulcers very well. But PPIs have been linked to a number of safety concerns.

Why Would A Cardiologist Worry About PPIs?

Your cardiologist may be referring to a study published in the American Journal of Gastroenterology (July, 2017) demonstrating an association between PPI use and stroke.  Another study has reported a link to heart attacks (International Journal of Cardiology, Nov. 15, 2014).

Other PPI Problems:

Long-term PPI use can deplete the body of magnesium, iron and vitamin B12. There are also reports of kidney disease, infections and dementia. Perhaps your cardiologist should discuss these concerns with your gastroenterologist and let them determine if the benefits of a PPI outweigh the risks in your case. When specialists disagree, they should be able to analyze the data, present it to you in understandable language and help you make the best decision for your overall health.

NEVER Stop a PPI Suddenly!

In the event that your cardiologist wins the argument and convinces the gastroenterologist that you should indeed stop the PPI, do not discontinue pantoprazole suddenly! That’s because rebound hyperacidity can be brutal. Here is one account of how a visitor to this website overcame his PPI dependence:

Dave in Illinois overcame a big challenge:

“Getting off of Prilosec was a nightmare. I was on Prevacid before going on Prilosec OTC and have been on a PPI for nearly 20 years. I tried the Bragg’s Apple Cider Vinegar, Digestive Ease products, and Aloe Vera all to no avail. DGL [deglycyrrhizinated licorice] did not do it for me either. Neither did Mastic Gum. I thought I was screwed for life.

“It was when I went on a strict low carb diet that I noticed improvements (not a cure) in my stomach. It took 3 days before the rebound happened the first time I tried quitting cold turkey. I tried quitting cold turkey several times but the burn typically would return every 2 to 3 days.

“I bought a good quality pill cutter at Cutting the pill in half caused some reflux issues so I increased it where I was taking 3/4 of the tablet. I did that for 2 weeks before going to half a pill for 2 weeks. I was taking 1/4 pill a day for 2 weeks and then I started taking it every other day for 2 weeks.

“I still had minor problems where sometimes I felt acid in the back of my throat or a mild stinging sensation in my stomach so I took Tagamet for about 2 weeks before weaning myself off of that gradually.

“It was then I started taking a bunch of other things: DGL Licorice again, strong probiotic formula, along with my low carb diet put an end to the PPIs. It has been about two months and I have not had any real problems. Sometimes I feel a slight sting in my digestive area or I think I am having an acid-like belch but not sure if I am or just paranoid.

“I still fear that maybe I have some reflux and am experiencing damage somewhere in my esophagus without knowing or feeling it. I’ve been so dependent on Prilosec that I am instantly aware of any hint of reflux. I do feel good and am not aware of problems today but I became so dependent on that stuff that now I fear not being on it, as weird as that sounds.

“I just avoid the foods I know that trigger reflux even on my low carb diet. I found that I have to be careful how to mix up my foods as eating a combination of certain foods can trigger a bit of reflux. I know healthy people experience reflux from time to time but when I have a single episode of reflux is when I freak out thinking that my problem never left and I will have to go back on a PPI.”

Is There Any Science?

Although there is not a lot of research on Dave’s approach, we did find an article in Digestive Diseases and Sciences (Aug. 2006). The authors reported that overweight patients “with gastroesophageal reflux disease (GERD) may experience resolution of symptoms utilizing a very low-carbohydrate diet.” After a small pilot study the researchers concluded:

“These data suggest that a very low-carbohydrate diet in obese individuals with GERD significantly reduces distal esophageal acid exposure and improves symptoms.”

More recently an article in Current Medicinal Chemistry (May 15, 2017) noted that:

“Mediterranean diet and a very low carbohydrate diet protect against reflux.”

The People’s Pharmacy Perspective:

When specialists disagree, it puts patients in a challenging situation. The best way forward is to look at the data. It would be great if each specialist would provide the patient and her family the latest research on the benefits and risks of any prescribed medication. Always ask to see the data on “absolute benefit” and “absolute risk.” That way it is easier to determine how many people out of a hundred got meaningful improvement or suffered worrisome side effects.

We are great believers in shared decision making, but this requires honesty and respect from all sides. If a patient determines (after seeing the objective data) that the benefits outweigh the risks, then so be it. Ditto if the risks outweigh the benefits.

To learn more about proton pump inhibitors and a variety of ways to overcome heartburn we offer our Guide to Digestive Disorders. You may also find this article of interest:

How Can You Get Off a PPI Without Withdrawal?

What have you done when specialists disagree? Share your own experiences in the comment section below.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Vicky

    My nephrologist does not like me taking Generic Nexium due to the effect on the kidneys. I have Stage 1 Kidney disease. My GP and my gastrologist disagree. I have read and heard so much about the bad effects of nexium on the kidneys. I tried taking less and finally stopping all together and had alot of problems, relux, belching, burping, nausea and vomiting. Also tried over the counter pepcid which did not help at all. Very confused and frustrated.

  2. Jamie

    Several years ago I experienced a TIA while in a competitive bridge situation. If I had been home alone, I might not have even known this TIA was happening. My bridge friends called for an ambulance, and I spent the night in a hospital and had all the usual tests for a TIA.

    As a result, I have been under the care of a cardiologist and have several new medicines, including Plavix and a “baby” aspirin. This cardiologist has just retired, and I am now with another cardiologist in the same office. This new cardiologist has told me to discontinue the aspirin. On an encounter with the former cardiologist, I mentioned the change, and he said firmly he wanted me to continue the aspirin with Plavix. I have not experienced another TIA with the Plavix and aspirin combination. This is a difficult decision!!!

  3. gw
    So Cal

    If two specialists disagree it may be because one or both of them are not up to speed on the latest research – or maybe they are buying what is recommended by their pharma reps. No one cares more about your welfare than YOU. There is now a wealth of information available online immediately and for free. Do your own research from quality web sites, then make the decision.

    If you are unable or unwilling to take matters into your own hands, get a third opinion.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.

Your cart

Shipping and discount codes are added at checkout.